lorazepam v aggression and agitation

Discussion in 'I care for a person with dementia' started by Johnsy1, Aug 30, 2015.

  1. Johnsy1

    Johnsy1 Registered User

    Feb 12, 2015
    14
    Struggling with having to give mum low dose lorazepam to calm aggression and agitation. Started this week. OK calmer......but seems drugged.........don't like it..........my realistic head says its helping mum.....she had heart attack 8 weeks ago the severe aggression and agitation since is not good and she needs to be calmer for her own good.......limited choices due to medical problems.
     
  2. PollyP.

    PollyP. Registered User

    Oct 8, 2009
    327
    Herefordshire UK
    Hi Johnsy

    It's awful seeing the agitation and aggression isn't it. This has happened to my Mum and at first she was put on Diazapam but she didn't tolerate that and they have now put her on Lorazepam. It certainly has helped the situation and although she seems very sleepy she is much more calmer. Mum was not getting any sleep as she was staying in bed for only a few minutes (right through the night) and was looking quite haggard but now she is much better.

    I hope it works for your Mum, it's worth a try.

    Pauline
     
  3. doodle1

    doodle1 Registered User

    May 11, 2012
    241
    Could they try Citalopram ? It helped my mother no end. Diazepam made her too drugged. She has ended up on Rispiradone a small dose as well and it has been transformative .hope this helps
     
  4. Pattywicklow

    Pattywicklow Registered User

    Mar 15, 2015
    11
    Thank u much for posting this! Mum is on an 8 week trial to see if they can manage her agitation and I am terrified they will turf her out. I want to have these detailed discussions with someone but not sure who the nursing home. It takes so long to get anyone to "hear" u and then muster a response and any chance we had to get the agitation under control without knocking her off will have gone, I'm watching the post with interest !


    Sent from my iPhone using Talking Point
     
  5. AndreaP

    AndreaP Registered User

    #5 AndreaP, Aug 31, 2015
    Last edited: Aug 31, 2015
    Deleted post
     
  6. Owly

    Owly Registered User

    Jun 6, 2011
    538
    You could try something natural like Valerian root which is given in higher doses to help sleep but also lower day-time doses for anxiety and agitation. Also chamomile tea to replace normal (stimulating) tea.
     
  7. Bree

    Bree Registered User

    Oct 16, 2013
    241
    Owly

    Would Valerian have any contraindications taken with other medication ?
     
  8. Owly

    Owly Registered User

    Jun 6, 2011
    538
    #8 Owly, Aug 31, 2015
    Last edited: Aug 31, 2015
  9. Bree

    Bree Registered User

    Oct 16, 2013
    241
    Thanks for that but MOH takes so many, I would be researching all day ! ;)
     
  10. Pattywicklow

    Pattywicklow Registered User

    Mar 15, 2015
    11
    Doodle1, I've asked about rispiradone and they've told me that it's only for v short term use 1 wk approx . I don't have any faith that they will try something other than old school lorazepam ... V difficult because if they don't manage her agitation they will tell us they want her out - am very worried, so difficult.


    Sent from my iPhone using Talking Point
     
  11. Long-Suffering

    Long-Suffering Registered User

    Jul 6, 2015
    426
    Hi Patty.

    Did they say why Rispiradone is only for a week?

    LS
     
  12. Beate

    Beate Registered User

    May 21, 2014
    11,701
    Female
    London
  13. doodle1

    doodle1 Registered User

    May 11, 2012
    241
    My mum has been on Risperadone for 18 months,consultant approved.to be honest we have seen no side effects whatsoever. The memory clinic did say that the drug had a very bad press but that in small doses it could be very effective. Whoever told you that you could only be on it a week was perhaps not up to date to put it politely.
    There is also an argument for quality of life over longevity and everyone's life including hers improved when she went on it.
     
  14. Long-Suffering

    Long-Suffering Registered User

    Jul 6, 2015
    426
    Hi Beate,

    Thanks. My mum has been on a few of those anti-psychotics for her schizophrenia and she's currently on Risperadone, been on it for years. She has to take it to stop hearing her voices in her head and the more severe violent behaviour, but only takes doses large enough to do that. She was on a higher dose to also stop the aggression, but they had to reduce it due to the side effects (twitching/shaking). If mum is also developing dementia as well as dad as the doctors suspect and this drug isn't suitable for dementia, that creates a problem. That's why I was asking about it.

    LS
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.